Vermont, 2024

Hail and Damaging Winds in Vermont, June 20, 2024

June 20, 2024 · NWS BTV · 6 events in 2 counties and zones

A cold front moves across a hot, humid and unstable airmass during the afternoon hours to develop thunderstorms across the region with a few of them containing damaging winds.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$8,000
Crop damage
None recorded
Events
6

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS BTV wrote it up.

A cold front moves across a hot, humid and unstable airmass during the afternoon hours to develop thunderstorms across the region with a few of them containing damaging winds.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Burlington, VT wrote its last area forecast discussion before the first event at Jun 20, 9:24 AM EST, 3 hours 11 minutes earlier.

Area forecast discussion, Jun 20, 9:24 AM EST, 3 hours 11 minutes before
Area Forecast Discussion
National Weather Service Burlington VT
1024 AM EDT Thu Jun 20 2024

.SYNOPSIS...
One more day of dangerous heat and humidity expected for today with
highs in the 90s combining with humid conditions to create heat
index values up to 100F. Please continue to take appropriate
precautions to avoid heat stress as heat can have a compounding
effect. Scattered to numerous showers and thunderstorms will develop
again this afternoon into the evening, some of which could become
strong to severe, capable of producing gusty winds, frequent
lightning, heavy downpours, and hail.

&&

.NEAR TERM /THROUGH FRIDAY/...
As of 1019 AM EDT Thursday...No significant changes needed with
this update. Forecast area is largely dry ahead of our
anticipated afternoon thunderstorms. Some spots in the Champlain
Valley are a little slow to heat up with Lake Champlain so close
and clouds overhead, but clear sky appears to approach, so no
changes to our highs in the upper 80s to mid 90s with this
update as there is plenty of time for additional warming.
Previous discussion below:

Previous discussion...One last day of oppressive heat and
humidity today as we await the arrival of a cold front. We're
already starting out quite mild and muggy with temperatures in the
upper 60s to upper 70s while dewpoints generally range from 65 to
75F. We will once again warm well into the 80s and 90s by this
afternoon. However, like the past couple of days, the development of
showers and thunderstorms and associated cloud cover will keep
heating less than optimal periodically through the afternoon. A cold
front will start to cross the region from north to south during the
afternoon as well, also helping to limit heating. Still, expect
highs to range from the upper 80s across the north to the low/mid
90s in central and southern locations. Dewpoints will remain on the
uncomfortable side, so heat index values of 90 to 100F are
anticipated. Therefore, the Heat Advisory still remains in effect
until 8 pm this evening. Please continue to follow the necessary
precautions to avoid heat- related illnesses.

The other main concern for today is the aforementioned showers and
thunderstorms. Like the past couple of days, instability will be
ample due to the hot and muggy conditions; CAPE values of 1800+ J/kg
are expected by this afternoon. As we saw yesterday, it doesn't take
much to get thunderstorms going once they start to develop, and
today, we actually have a trigger in the form of a cold front which
will move out of Canada and into our northern areas this
afternoon/evening. Also note ongoing convection east of Lake
Ontario, and some CAM guidance indicates this activity could
gradually shift E/NE through the morning hours, spreading into
northern NY and perhaps central VT, though waning as it does so.
Should this occur, it could lessen instability for a bit in those
areas, at least until the atmosphere has some time to recover.
However, it could also serve to lay some outflow or other
boundaries, also helping to trigger additional convection this
afternoon. Indeed, note that while some guidance is showing fairly
cohesive convection firing up ahead of the cold front, there also
looks to be another round potentially developing over portions of
northern NY/VT, possibly from the morning's convection or perhaps
even just from daytime heating. Either way, expect storms will
become rather robust once they start to develop. Although shear
isn't all that impressive, generally 25 kt or less at 0-6km, given
the trends from yesterday, wouldn't be surprised for storms to
become strong to locally severe, capable of producing gusty to
damaging winds and small to marginally severe hail. Moisture is also
very ample; PWATs will approach or even exceed 2 inches. With warm
cloud depths exceeding 12 kft, expect very efficient rainfall
processes. Hence heavy rainfall will be possible with any
thunderstorms today, and can't totally rule out some localized flash
flooding, especially in areas that see multiple thunderstorms. The
above thinking on storm threats matches well with SPC's latest Day 1
Convective Outlook, which has areas along/south of a Wanakena NY to
Montpelier VT to Littleton, NH into a Slight Risk; areas north to
the international border are included in a Marginal Risk. Meanwhile,
the Day 2 Excessive Rainfall Outlook from WPC has nearly our entire
area included in the Marginal Risk area, excluding only the St
Lawrence Valley and far northern Adirondacks. Anyone with outdoor
plans today should keep on top of the latest forecasts and remain
weather aware with an eye to the sky. Make sure you have at least 2
reliable methods to receive weather warnings.

Showers and thunderstorms will wane after sunset as we lose daytime
heating and instability lessens. The cold front will push south to
just about the MA/VT/NH border by Friday morning. Unfortunately, the
incoming airmass isn't much drier than our current one, so overnight
lows will still be a touch uncomfortable, ranging from the upper 50s
to the upper 60s. Patchy fog will be possible by daybreak,
especially in eastern VT valley locations that receive a decent
amount of rain. Friday will see temperatures once again warm to
above seasonal normals, but highs will be some 5 to 10 degrees
cooler than today. Showers and thunderstorms will develop again in
the afternoon, though they will be focused mostly in central and
southern portions of our forecast area, closer to the front. Severe
weather is not anticipated.

&&

.SHORT TERM /FRIDAY NIGHT THROUGH SATURDAY/...
As of 318 AM EDT Thursday...The cold front will stall just to the
south of the region Friday night. There could be a few showers
across southern Vermont but overall most places will stay dry.
Despite being north of the front, the Canadian high pressure
struggles to gain much influence over the region so while being a
little cooler and drier, it will not be overly refreshing. Lows only
fall back into the 60s. The front will gradually work its way back
north through the region on Saturday, bringing some showers and
possible embedded thunderstorms with it. The instability should
mostly be elevated so there is not much of a severe threat. PWATs
will rise back between 1.5 to 2 inches and some areas of heavy
rainfall are possible. With the slow moving nature of the front,
entraining storms could lead to isolated flash flooding. However,
there will not be much instability and the forcing from the front
looks on the weaker side, so this should keep the threat of flash
flooding more localized. Therefore, the marginal risk ERO from the
WPC seems reasonable.

&&

.LONG TERM /SATURDAY NIGHT THROUGH WEDNESDAY/...
As of 318 AM EDT Thursday...The front looks to stall during the day
on Sunday and its exact placement will be key for any flooding or
severe threat. Ensemble guidance has shifted to favoring the front
to stall a little farther north over Quebec. This would allow the
region to get into the warm sector and modest CAPE would be able to
develop. Right now, the GFS/Euro ensembles bring between a 30-60
percent chance of higher than 500 J/Kg across the area, with the
highest values to the south and the lowest values to the north. With
adequate deep layer shear in place, this could lead to the
possibility of a couple severe storms. However, if the front were to
stall over the region, there would likely be a higher flooding
threat and less of a severe threat. Showers and storms look to train
along the front, and with a low approaching from the west, the
synoptic lift looks to increase as the day goes on. Also, PWATs will
continue to be between 1.5 to 2 inches so there will be favorable
conditions for heavy rainfall. The scenario could cause some flash
flooding to occur, particularly since there will have been a decent
amount of previous rainfall. Right now, the WPC has a moderate to
slight ERO for the region due to the threat of the heavy rainfall
and this makes sense. However, if the front continues to trend to
the north, this might need to be downgraded. The low moves through
the region Sunday night into Monday and brings widespread rainfall.
Behind it next week, drier and cooler air gradually filters down
from Canada, but it will take some time for the air to feel
refreshing.   .AVIATION /... Through 18Z Monday...There is a line
of showers and thunderstorms slowly moving eastward across northern
New York. It will likely hold together and pass over MSS and SLK
this morning. Whether it sticks together into PBG and Vermont is
questionable but there will at least be scattered showers and
thunderstorms around during the afternoon. Scattered storms will
develop across northern New York as well in the afternoon, but due
to their hit or miss nature it cannot be definitively determined if
they will hit any of the airports or not. Besides being able to
produce frequent lightning, the showers and storms will briefly
lower visibilities at any terminal they reach to MVFR and possibly
IFR. The storms should dissipate overnight before developing again
tomorrow morning. Patchy fog will likely develop across the region
tonight and there is a decent chance it develops at SLK and MSS.
Winds are generally light and southerly during this period. LLWS is
not a concern.

&&

.AVIATION /14Z THURSDAY THROUGH MONDAY/...
Through 12Z Friday...VFR conditions this morning to trend toward
MVFR in showers and thunderstorms this afternoon. Areal
coverage of showers/storms to increase toward noontime with some
localized strong to severe storms possible. Any storms will
have the potential to produce strong/gusty outflow winds up to
40 mph, frequent cloud to ground lightning and MVFR vis in
heavier rain. The greatest potential will be between 17z and 22z,
with conditions improving toward sunset. Have used VCSH/VCTS
for now, but as confidence in timing improves prevailing groups
and tempos for MVFR cigs/vis will be needed. Another round of
potential fog after 06z Friday, especially in areas that see
rain. Have gone with 3SM in BR with sct IFR deck at
KMPV/KSLK/KEFK.

Outlook...

Friday: VFR. Chance TSRA, Slight chance SHRA.
Friday Night: Mainly VFR, with local MVFR possible. Slight chance
SHRA, Slight chance TSRA.
Saturday: Mainly VFR, with local IFR possible. Chance SHRA.
Saturday Night: Mainly MVFR, with areas VFR possible. Likely
SHRA, Slight chance TSRA.
Sunday: Mainly MVFR, with areas VFR possible. Likely SHRA, Slight
chance TSRA.
Sunday Night: Mainly MVFR, with areas VFR possible. Likely SHRA,
Slight chance TSRA.
Monday: Mainly VFR, with local MVFR possible. Likely SHRA, Slight
chance TSRA.

&&

.CLIMATE...
Hot temperatures will result in values near records. Below are
some of the records under threat of being broken.

Record High Temperatures:

June 20:
KBTV: 95/2012 Forecast 92
KMPV: 90/2020 Forecast 90
KPBG: 94/1964 Forecast 88
KMSS: 92/2012 Forecast 88
KSLK: 92/1995 Forecast 86

Record High Minimum Temperatures:

June 20:
KPBG: 70/1953 Forecast 73
KSLK: 68/2012 Forecast 65

&&

.BTV WATCHES/WARNINGS/ADVISORIES...
VT...Heat Advisory until 8 PM EDT this evening for VTZ001>011-
     016>021.
NY...Heat Advisory until 8 PM EDT this evening for NYZ026>031-034-
     035-087.

&&

SYNOPSIS...Hastings
NEAR TERM...Hastings/Storm
SHORT TERM...Myskowski
LONG TERM...Myskowski
AVIATION...Hastings
CLIMATE...Team BTV
Hazardous weather outlook, Jun 20, 2:14 AM EST, 10 hours 21 minutes before
Hazardous Weather Outlook
National Weather Service Burlington VT
314 AM EDT Thu Jun 20 2024

NYZ026>031-034-035-087-VTZ001>011-016>021-210715-
Northern St. Lawrence-Northern Franklin-Eastern Clinton-
Southeastern St. Lawrence-Southern Franklin-Western Clinton-
Western Essex-Eastern Essex-Southwestern St. Lawrence-Grand Isle-
Western Franklin-Orleans-Essex-Western Chittenden-Lamoille-Caledonia-
Washington-Western Addison-Orange-Western Rutland-Eastern Franklin-
Eastern Chittenden-Eastern Addison-Eastern Rutland-Western Windsor-
Eastern Windsor-
314 AM EDT Thu Jun 20 2024

...HEAT ADVISORY REMAINS IN EFFECT UNTIL 8 PM EDT THIS EVENING...

This Hazardous Weather Outlook is for northern New York, central
Vermont, northeast Vermont, northwest Vermont and southern Vermont.

.DAY ONE...Today and tonight.

Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.

   Heat Advisory.

Dangerous heat continues again today with heat index values up to
100 F possible.

In addition, another round of strong to possibly severe thunderstorms
is expected this afternoon and evening. The main threats from any
thunderstorms will be gusty winds, heavy rainfall, dangerous
lightning, and small hail.

.DAYS TWO THROUGH SEVEN...Friday through Wednesday.

No hazardous weather is expected at this time.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

In the hours before

Special weather statement, Jun 20, 11:30 AM EST, 1 hour 5 minutes before
Special Weather Statement
National Weather Service Burlington VT
1230 PM EDT Thu Jun 20 2024

NYZ034-035-VTZ009-018-201715-
Western Essex NY-Eastern Essex NY-Western Addison VT-
Eastern Addison VT-
1230 PM EDT Thu Jun 20 2024

...A STRONG THUNDERSTORM WILL IMPACT EAST CENTRAL ESSEX AND
NORTHWESTERN ADDISON COUNTIES THROUGH 115 PM EDT...

At 1229 PM EDT, Doppler radar was tracking a strong thunderstorm over
D A R State Park, moving east at 15 mph.

HAZARD...Wind gusts up to 40 mph and pea size hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor hail damage to vegetation is
         possible.

Locations impacted include...
Middlebury, Vergennes, Moriah, Westport, Ferrisburg, Weybridge,
Waltham, New Haven, Panton, Port Henry, Addison, D A R State Park,
Bridport, Ferrisburgh, Monkton, Cornwall, Bristol, Owls Head Bay,
North West Bay, and Mud Island.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

If on or near Lake Champlain near Chimney Point, get out of the
water and move indoors or inside a vehicle. Remember, lightning can
strike out to 10 miles from the parent thunderstorm. If you can hear
thunder, you are close enough to be struck by lightning. Move to
safe shelter now! Do not be caught on the water in a thunderstorm.

&&

LAT...LON 4399 7352 4417 7354 4423 7310 4396 7308
TIME...MOT...LOC 1629Z 266DEG 12KT 4408 7343

MAX HAIL SIZE...0.25 IN
MAX WIND GUST...40 MPH

Kremer
Special weather statement, Jun 20, 11:52 AM EST, 43 minutes before
Special Weather Statement
National Weather Service Burlington VT
1252 PM EDT Thu Jun 20 2024

NYZ035-VTZ005-009-017-018-201730-
Eastern Essex NY-Eastern Chittenden VT-Western Chittenden VT-
Western Addison VT-Eastern Addison VT-
1252 PM EDT Thu Jun 20 2024

...A STRONG THUNDERSTORM WILL IMPACT EAST CENTRAL ESSEX...
NORTHWESTERN ADDISON AND SOUTHWESTERN CHITTENDEN COUNTIES THROUGH 130
PM EDT...

At 1252 PM EDT, Doppler radar was tracking a strong thunderstorm near
Kingsland Bay State Park, moving east at 15 mph.

HAZARD...Wind gusts up to 40 mph and pea size hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor hail damage to vegetation is
         possible.

Locations impacted include...
Essex, Charlotte, Hinesburg, Kingsland Bay State Park, Monkton Ridge,
Monkton, Monkton Boro, Starksboro, Richmond, Mt. Philo State Park,
Ferrisburgh, St. George, Huntington, Williston, Fort Cassin Point,
Mcneil Cove, Sloop Island, Wings Point, Summer Point, and Thompsons
Point.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

If on or near Lake Champlain, get out of the water and move indoors
or inside a vehicle. Remember, lightning can strike out to 10 miles
from the parent thunderstorm. If you can hear thunder, you are close
enough to be struck by lightning. Move to safe shelter now! Do not
be caught on the water in a thunderstorm.

&&

LAT...LON 4421 7334 4432 7337 4440 7299 4423 7297
TIME...MOT...LOC 1652Z 263DEG 15KT 4428 7330

MAX HAIL SIZE...0.25 IN
MAX WIND GUST...40 MPH

Kremer
Special weather statement, Jun 20, 12:19 PM EST, 16 minutes before
Special Weather Statement
National Weather Service Burlington VT
119 PM EDT Thu Jun 20 2024

NYZ028-VTZ001-002-005-016-201815-
Eastern Clinton NY-Western Franklin VT-Grand Isle VT-
Western Chittenden VT-Eastern Franklin VT-
119 PM EDT Thu Jun 20 2024

...A STRONG THUNDERSTORM WILL IMPACT EAST CENTRAL CLINTON...SOUTHERN
GRAND ISLE...NORTHWESTERN CHITTENDEN AND SOUTHWESTERN FRANKLIN
COUNTIES THROUGH 215 PM EDT...

At 118 PM EDT, Doppler radar was tracking a strong thunderstorm over
South Hero, moving east at 25 mph.

HAZARD...Wind gusts up to 50 mph and pea size hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor hail damage to vegetation is
         possible.

Locations impacted include...
Westford, Fairfax, South Hero, Georgia, Grand Isle, Georgia Center,
Milton, Fletcher, Colchester, Essex, Wilcox Point, Mallets Bay State
Park, Sand Bar State Park, West Milton, East Georgia, Kellogg Island,
Grand Isle State Park, Jackson Point, Hoyt Point, and Robinson Point.

This includes Interstate 89 between mile markers 97 and 109.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

If on or near Lake Champlain, get out of the water and move indoors
or inside a vehicle. Remember, lightning can strike out to 10 miles
from the parent thunderstorm. If you can hear thunder, you are close
enough to be struck by lightning. Move to safe shelter now! Do not
be caught on the water in a thunderstorm.

A Severe Thunderstorm Watch remains in effect until 800 PM EDT for
northern New York...and northwestern Vermont.

&&

LAT...LON 4461 7338 4474 7338 4473 7292 4454 7299
TIME...MOT...LOC 1718Z 272DEG 20KT 4465 7330

MAX HAIL SIZE...0.25 IN
MAX WIND GUST...50 MPH

Kremer
Local storm report, Jun 20, 12:34 PM EST, 1 minute before
Preliminary Local Storm Report
National Weather Service Burlington VT
134 PM EDT Thu Jun 20 2024

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1250 PM     Hail             Port Henry              44.05N  73.47W
06/20/2024  M1.00 inch       Essex              NY   Town Office

            Quarter sized hail reports in Moriah and Port Henry

&&

Event Number BTV2402548

JMS

The radar

The Burlington radar (KCXX), 55 km away, was scanning. The volume nearest the first event began at 17:33 UTC.

Open the radar archive at this moment

Event by event

5 thunderstorm wind, 1 hail. Local standard time, as filed.

Thunderstorm Wind, Addison

When
June 20, 12:35 PM EST
Where
Addison County, 0.98 mi ESE of Middlebury
Measured
50 kt (58 mph) estimated gust
Property damage
$1,000
Reported by
Law Enforcement
Coordinates
44.016, -73.151

Tree and several large branches down on Seminary street extension..

Hail, Addison

When
June 20, 12:45 PM EST
Where
Addison County, 0.7 mi NNW of Middlebury Arpt
Measured
1.25 in hail
Reported by
Public
Coordinates
43.989, -73.105

Slightly bigger than quarter size hail reported.

Thunderstorm Wind, Chittenden

When
June 20, 2:10 PM EST
Where
Chittenden County, 2.13 mi NNW of Burlington
Measured
50 kt (58 mph) estimated gust
Property damage
$2,000
Reported by
Utility Company
Coordinates
44.500, -73.230

Trees and wires down by thunderstorms winds on North Avenue.

Thunderstorm Wind, Chittenden

When
June 20, 2:12 PM EST
Where
Chittenden County, 2.55 mi NW of Underhill
Measured
50 kt (58 mph) estimated gust
Property damage
$2,000
Reported by
Utility Company
Coordinates
44.560, -73.000

A few trees and powerlines down.

Thunderstorm Wind, Chittenden

When
June 20, 2:36 PM EST
Where
Chittenden County, 2.3 mi NNW of Cedar Beach
Measured
50 kt (58 mph) estimated gust
Property damage
$1,000
Reported by
Trained Spotter
Coordinates
44.310, -73.300

Large pine tree snapped and lawn furniture blown around the yard.

Thunderstorm Wind, Chittenden

When
June 20, 2:37 PM EST
Where
Chittenden County, 1.21 mi NW of Charlotte
Measured
50 kt (58 mph) estimated gust
Property damage
$2,000
Reported by
COOP Observer
Coordinates
44.310, -73.270

Trees and power lines downed by winds.

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Vermont in 2024Every state in 2024This day in weather historyWarnings in Vermont, June 2024

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1177403, 1177402, 1177404, 1177405, 1177406, 1177408.